Washington, 2022

Winter Storm and Heavy Snow in Washington, January 2 to 3, 2022

January 2 to 3, 2022 · NWS OTX · 8 events in 8 counties and zones

Southwest flow aloft increased over the region as a Pacific low and a frontal boundary approached the Washington coast. Southerly winds increased, especially across |the Columbia Basin and Palouse on Sunday afternoon with gustiness continuing Sunday night.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Southwest flow aloft increased over the region as a Pacific low and a frontal boundary approached the Washington coast. Southerly winds increased, especially across |the Columbia Basin and Palouse on Sunday afternoon with gustiness continuing Sunday night. Snow spread into northeastern Washington on Sunday night with significant snowfall and increasing winds impacting the region on Monday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 2, 3:06 PM PST, 54 minutes earlier.

Area forecast discussion, Jan 2, 3:06 PM PST, 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
306 PM PST Sun Jan 2 2022

.SYNOPSIS...
Locally gusty south winds will bring the potential for blowing and
drifting snow in parts of southeast Washington and the lower
Idaho Panhandle through tonight into Monday. Widespread snow will
increase across the region as well leading to moderate to heavy
accumulations from the Cascades into northeast Washington and
north Idaho. There will be a good chance for more widespread snow
Thursday and Friday.

&&

.DISCUSSION...

...Blowing and drifting snow over southeast Washington to Camas
Prairie tonight then moderate to heady snow over the mountainous
areas tonight into Monday...

Tonight through Monday: The overall message over the next 24 to 36
hours hasn't changed much. All of the current winter storms
warnings and winter weather advisories remain valid. The two areas
that carry more uncertainty is for blowing snow impacts over the
southeast portion of the region and snow accumulations around
Wenatchee to the Moses Lake Area.

Satellite imagery looks quite impressive with a deep low pressure
system churning over the Gulf of Alaska deeper layer moisture will
remain mostly right out ahead of the cold front. A tight
southeasterly pressure gradient will keep the southeast portion of
the region dry through the night tonight, but will also generate
strong southerly to southeasterly winds. Essentially we are
looking at two hazards with this incoming weather system: (1) strong
winds over the Camas Prairie, into the Blue Mountains, then
spreading out onto the Palouse, Upper Columbia Basin and West
Plains, and (2) heavy mountain snow in the Cascades and up across
our northern mountain zones of eastern Washington and the Idaho
Panhandle (especially the Northern Panhandle). Let's address the
winds first:

* Winds: Models are in agreement with a tight packing of the
  isobars across the Camas Prairie and into the Palouse. I've had
  to rely heavily on our high resolution CAMs to populate in as my
  initial guidance for wind speeds -- more specifically the HRRR,
  HiRES-ARW, UW-WRF and HREF guidance. All are indicating
  sustained winds of up to 25-35 mph with gusts up to 50-60 mph on
  the Camas Prairie. Similar wind gust can be expected in the Blue
  Mountains, and I would expect these gusts to funnel through the
  Snake River Valley into the western portions of the Lewiston
  Area and Clarkston. The Palouse will see the potential for 30-40
  mph gusts and 25-35 mph gusts out into the Upper Columbia Basin
  and West Plains. Winds are expected to peak during the early
  morning hours on Monday and then gradually decrease into Monday
  afternoon.

* Impacts: This is where the greatest uncertainty lies. How much
  snow will become lofted? The thought process is that winds of
  this magnitude will be able to blow the snow around across these
  areas. There's 8-12 inches of snow to play around with and the
  fear is that this will create treacherous travel conditions most
  notably across state highways such as 64 on the Camas Prairie,
  and 26 and 27 on the Palouse, as well as travel on U.S. 12, 195,
  and 95. We haven't seen the worst of the winds yet, so still
  thinking that blowing snow will become much worse overnight
  with localized blizzard conditions possible. There is greater
  confidence for drifting snow in which some of these highways may
  need to be closed down. Travel is not recommended overnight
  into Wednesday morning if at all possible.

Now for the snow potential:

*Snowfall: Heaviest snowfall is expected to be in the Cascades and
 across the northern mountain zones. This is mainly due to the
 increased orographic lift with the southeast winds across the
 region. Winds at 700 mbs will be mostly southerly, which will
 limit the impacts of drying from downsloping off of the Cascades.
 I do think there will be some downsloping off of Mission Ridge
 though that will limit snow accumulations at Wenatchee to a
 degree. Snow amounts have been lowered overall by an inch or two
 for most locations, but especially so in the Wenatchee Area to
 the southeastern portion of the Waterville Plateau where heavy
 snow accumulations look less likely. We are still calling for 6
 to 10 inches and locally up to a foot at higher elevations for
 places like Plain, Leavenworth, Methow Valley, Okanogan
 Valley/Highlands, Republic, Colville, Sandpoint, and Bonners
 Ferry. Southeast winds across the Palouse into the basin will
 keep the boundary layer drier a bit longer with snow totals
 expected to be generally in the 1 to 3 inch range.

*Impacts: The heavy snow will create very difficult to treacherous
 travel conditions, especially overnight into Monday morning.
 Blewett, Stevens, Loup Loup, and Sherman Pass will see the
 potential for over 8 inches of new snow during this period, and
 Stevens and Sherman will see the potential of over a foot. Travel
 over these mountain passes is discouraged as snow rates of over
 an inch per hour will be possible at times. The Central Panhandle
 Mountains will see the bulk of its snow Monday morning into
 Monday evening when the cold front pushes through. Not as much
 orographics in play here with low levels seeing strong southerly
 to southeasterly winds. The Spokane/Coeur d'Alene corridor will
 see snow falling during the morning commute with slick travel
 expected. Plan on extra time in the morning arrive your
 destination. /SVH

Tuesday and Wednesday: A Northwest flow pattern will push weak waves
of moisture through the region and bring off and on light shower
activity. While temperatures will be on a warming trend, high
temperatures are still expected to be near freezing and keep the
precip mainly snow. A few locations around the L-C Valley and
Central Basin along I-90 could transition to rain/snow mix or rain
during the daytime hours. Overnight lows will be in the teens to low
20s.

Thursday through Saturday: A low will begin to press into Southern
BC and bring a decent swath of moisture from the Southwest. It is
expected to be another widespread snow event starting in the
Cascades late Wednesday night and move across the rest of the region
on Thursday. Snow levels are expected to rise on Thursday bringing a
rain/snow mix to areas of Southeast WA and the Lower ID Panhandle.
With a couple of inches every 24 hour for Thursday and Friday in the
Basin and Valleys, commutes for the end week are expected to be
impacted. Travel through mountain passes will also be impacted with
amounts of one to two feet. Winds over Southeast WA, the Palouse,
and Lower ID Panhandle will be breezy Thursday as models indicate
around 50kts at 850MB. Temperatures will be in the upper 20s and 30s
for highs and teens and low 20s for lows. /JDC

&&

.AVIATION...
18Z TAFS: Gusty southeast winds will impact the Palouse, L-C
Valley, and Camas Prairie through Monday. Areas of drifting and
localized blowing snow will be possible from Grangeville to
Lewiston to Pullman and into Pomeroy. The strong winds will likely
expand west and north tonight expanding the threat for DRSN/BLSN
toward Spokane, Davenport, Wilbur, and Ritzville. Strong winds
aloft also suggest potential for low level wind shear. Otherwise,
moisture overrunning our resident cold air mass will lead to top
down moistening and widespread snow. Snow will initially
materialize in the Cascades this afternoon and expand across
Omak, Colville, and into Bonners Ferry by this evening. Moderate
to heavy intensities will be possible near Wenatchee, Chelan,
Omak, Republic, and Colville. Snow, likely setting up in a north
to south band, will track east into Ritzville, Spokane, Pullman
and the lower Idaho Panhandle between 12-18z Monday. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        23  33  21  30  20  26 /  50  90  40  30  30  10
Coeur d'Alene  24  33  23  31  22  26 /  60  90  70  30  30  10
Pullman        25  34  21  31  25  28 /  20 100  70  40  60  30
Lewiston       27  38  27  36  31  34 /  10  70  60  30  60  30
Colville       18  31  15  27  13  24 /  90 100  50  20  20   0
Sandpoint      23  32  24  30  21  25 /  80  90  80  60  50  10
Kellogg        22  33  24  30  22  27 /  40 100  80  80  60  30
Moses Lake     17  32  15  29  18  27 /  50  70  20  10  20   0
Wenatchee      15  29  16  28  19  26 /  90  80  20  30  40  10
Omak           19  29  15  24  16  22 / 100  80   0  10  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Monday for Idaho Palouse-
     Lewis and Southern Nez Perce Counties.

     Winter Storm Warning until 7 PM PST Monday for Northern
     Panhandle.

     Winter Weather Advisory from 4 AM to 7 PM PST Monday for Coeur
     d'Alene Area.

     Winter Weather Advisory from 4 AM Monday to midnight PST Monday
     night for Central Panhandle Mountains.

     Winter Weather Advisory until 4 PM PST Monday for Lewiston Area.

WA...Winter Storm Warning until 4 PM PST Monday for Lower Garfield
     and Asotin Counties-Washington Palouse.

     Winter Storm Warning until 7 PM PST Monday for Northeast
     Mountains-Okanogan Highlands.

     Winter Weather Advisory from 2 AM to 4 PM PST Monday for Moses
     Lake Area-Upper Columbia Basin.

     Winter Weather Advisory from 4 AM to 7 PM PST Monday for Spokane
     Area.

     Winter Storm Warning until 1 PM PST Monday for Waterville
     Plateau-Wenatchee Area.

     Winter Storm Warning until 1 PM PST Monday for Central Chelan
     County-Okanogan Valley-Western Okanogan County.

     Winter Storm Warning until 4 PM PST Monday for Western Chelan
     County.

&&
Hazardous weather outlook, Jan 2, 6:36 AM PST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
636 AM PST Sun Jan 2 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-031445-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
636 AM PST Sun Jan 2 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A pair of winter storms will impact the region. The first system
will bring heavy snow to the northern mountain communities Sunday
night into Monday. Lighter snow and areas of blowing and drifting
snow will be possible in the Columbia Basin, Palouse, and Camas
Prairie. Another winter storm arriving Thursday into Friday will
bring another threat for moderate to heavy snow.

In the hours before

Local storm report, Jan 2, 10:22 AM PST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1022 AM PST SUN JAN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     NON-TSTM WND DMG 2 ENE COLFAX            46.89N 117.33W
01/02/2022                   WHITMAN            WA   DEPT OF HIGHWAYS

            WSDOT REPORTED BLOWING DRIFTING SNOW ON SR
            272 BETWEEN COLFAX AND PALOUSE.

0819 AM     NON-TSTM WND DMG 3 E LA CROSSE           46.81N 117.81W
01/02/2022                   WHITMAN            WA   DEPT OF HIGHWAYS

            SRMTC SR-26 - WASHTUCNA TO COLFAX: BARE AND
            DRY WITH COMPACT SNOW AND DRIFTING SNOW IN
            PLACES.

0916 AM     NON-TSTM WND DMG 1 WNW COLTON            46.58N 117.15W
01/02/2022                   WHITMAN            WA   DEPT OF HIGHWAYS

            SRTMC US-195 - IDAHO STATE LINE TO PULLMAN:
            BARE AND DRY WITH BLOWING AND DRIFTING SNOW
            IN PLACES.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 2 winter storm. Local standard time, as filed.

Winter Storm, Western Chelan County

When
January 2, 4:00 PM PST to January 3, 3:00 PM PST
Where
Western Chelan County forecast zone
Reported by
Department of Highways
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

US Highway 2 was closed at Stevens Pass for avalanche control at 0500PST. There was additional closure due to spin outs, blowing and drifting snow, and strong winds. Stevens Pass recorded 12 inches of snow accumulation in the morning of January 3rd.

Heavy Snow, Western Okanogan County

When
January 2, 4:00 PM PST to January 3, 10:00 AM PST
Where
Western Okanogan County forecast zone
Reported by
COOP Observer
Coordinates
48.549, -119.741 (the zone’s center; the record gives no point)

Light snow began in the late afternoon hours and began to accumulate around 1700PST. Snowfall rates picked up overnight and tapered off around 1000PST the following day. Heavy snow fell overnight with an accumulation of 6 to 12 inches down the Methow Valley.

Heavy Snow, Northeast Mountains

When
January 2, 5:00 PM PST to January 3, 7:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Light snow began in the early evening hours and continued off and on over the next 24 hours. Snowfall rates picked up overnight with an accumulation of 6 to 12 inches across the northeast mountains. 49 North Ski Resort recorded 10 inches at the base in the morning of January 3rd.

Heavy Snow, Okanogan Highlands

When
January 2, 7:00 PM PST to January 3, 4:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
COOP Observer
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Light snow began in the early evening hours and began to accumulate around 1900PST. Snowfall rates picked up overnight and tapered off around 1600PST the following day. Heavy snow fell overnight with an accumulation of 7 to 11 inches across the Okanogan Highlands, including 6.5 inches at Sherman Pass.

Heavy Snow, Okanogan Valley

When
January 2, 8:00 PM PST to January 3, 11:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
CoCoRaHS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Light snow began in the early evening hours and began to accumulate around 2000PST. Snowfall rates picked up overnight and tapered off around 1100PST the following day. Heavy snow fell overnight with an accumulation of 5 to 9 inches across the Okanogan Valley.

Heavy Snow, Wenatchee Area

When
January 2, 9:00 PM PST to January 3, 12:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Snow began to accumulate at 2100PST and taper off around 1200PST the following day. A total of 6 to 8 inches of snow fell overnight across the Wenatchee area including Cashmere, Wenatchee, and Entiat.

Heavy Snow, Central Chelan County

When
January 2, 9:00 PM PST to January 3, 12:00 PM PST
Where
Central Chelan County forecast zone
Reported by
CoCoRaHS
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Snow began to accumulate at 2100PST and taper off around 1200PST the following day. A total of 6 to 10 inches of snow fell overnight across the eastern Cascade slopes, from Leavenworth to Plain.

Winter Storm, Washington Palouse

When
January 3, 12:00 AM PST to 3:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Department of Highways
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Numerous state routes across the Washington Palouse were closed due to blowing and drifting snow. Fresh snow and strong winds led to white conditions throughout the morning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003137, 1003157, 1003136, 1003135, 1003134, 1003133, 1003155, 1003154.